For emergency room patients experiencing acute urticaria, a combination treatment of the antihistamine levocetirizine and the steroid prednisone does not appear to produce better symptomatic or clinical response than the antihistamine paired with a placebo.
These findings were published online ahead of print in Annals of Emergency Medicine (May 3, 2017).
To be included in the double-blind study, patients had to be 18 years of age or older and present with acute urticaria of no more than 24 hours duration. Any patients with anaphylaxis or had been treated with antihistamines or glucocorticoids in the prior 5 days were excluded.
Each patient received 5 mg of levocetirizine orally for 5 days. They were randomly assigned to receive either 40 mg of prednisone orally for 4 days, or a placebo.
Itching relief after 2 days, rated on a numeric 0 to 10 scale, was the primary endpoint.
“Prednisone is a strong and great drug for certain problems, but it is no better than antihistamine treatment for patients who are itching with hives,” said lead study author Caroline Barniol, MD, of the Centre Hospitalier Universitaire in Toulouse, France, in a press release. “The antihistamine levocetirizine alone achieved full itching relief within 2 days for 76 per cent of patients. With the addition of prednisone, the relief scores were actually worse.”
Only 62% of patients treated with the levocetirizine and prednisone combination had an “itch score” of 0 within the same 2 days. More patients in the predisone group (30%) reported relapses, compared to 24% in the placebo group.
“Despite the evidence that second-generation H1-antihistamines treat acute urticaria without disturbing side effects, many physicians believe that corticosteroids are still the most effective treatment to obtain rapid symptom relief,” said Dr. Barniol. “Our results do not support the addition of corticosteroid to antihistamines as a first-line treatment of uncomplicated acute hives. Even if short-term treatment with corticosteroids does not cause clinically significant toxicity, recurrent or long-term treatment may have deleterious effects.”